East Bay Home Care – Sudden Confusion in Seniors

east bay home care providers

If you are a caregiver for an elderly family member, sudden confusion can be frightening. While most of us associate confusion with dementia, Alzheimer’s, or a possible stroke, there are other potential causes of sudden confusion. As trusted East Bay home care providers, we have provided the following information to help you determine whether a loved one’s confusion may be attributed to something other than the usual suspects.

Possible causes of sudden confusion in the elderly

Dehydration. Often times we don’t “feel” thirsty, so we don’t drink enough water. This is particularly troublesome with seniors, who may simply forget to drink enough hydrating fluids. Coffee, tea, and other beverages containing caffeine can be dehydrating, so be sure to have plenty of water, fruit juices, and even fruits/vegetables that are high in water content on hand. These include watermelon, tomatoes, oranges, zucchini, strawberries, grapefruit, and more. Not recognizing thirst is a normal part of aging, and some of the many medications seniors often take can also contribute to dehydration.

Urinary tract infections. When an elderly person becomes confused, doctors often test for UTIs before considering any other cause, because these infections are common in the elderly. Symptoms may include painful urinating, urine that appears brown, bright pink, or red/cloudy in color, persistent urge to urinate, but passing only a small amount of urine, strong urine odor, and unusual behavior/confusion.

Anesthesia. Up to 40% of elderly surgical patients may experience delirium after surgery, according to Today’s Geriatric Medicine. Confusion may last for several weeks following a major or emergency surgery, and those who already have a touch of dementia or who suffer from depression are at an even higher risk.

Caregivers or family should be sure to provide a list of medications and medical history to the anesthesiologist prior to surgery, as this may have an impact on the drugs he/she uses during the surgical procedure, which can affect the level of confusion or delirium following surgery.

While sudden confusion may indicate dementia or Alzheimer’s, it may instead indicate one of the above issues. At Care Indeed, we want home caregivers to be as educated as possible regarding the health and well-being of the elderly. Considering help from an East Bay/Walnut Creek in-home care facility? We can help, and are dedicated to providing exceptional care and services to those in need.

It's only fair to share...Share on FacebookShare on Google+Tweet about this on TwitterShare on LinkedIn

Leave a Reply

Your email address will not be published. Required fields are marked *